Illicit Drugs and Preventing Occupational Exposure to Emergency Responders
March 28, 2019
NIOSH and partners produce video with real-life footage and safety recommendations
Contact: Nura Sadeghpour (202) 245-0673
Emergency responders are often the first on the scene when we need help, and now a new resource from the National Institute for Occupational Safety and Health (NIOSH) is available to help keep them safe on the job. NIOSH, in collaboration with the Fredericksburg, VA Police and Fire Departments, and the FBI Laboratory, released a new video today to help first responders understand the risks of exposures to illicit drugs and communicate what they can do to protect themselves from exposure during a response.
The video opens with real-life footage from a body camera worn by a police officer responding to an overdose call, taking the viewer through what can happen during a response. The rise in illicit drugs, including fentanyl, and related overdoses across the country has become an emerging threat to first responders, highlighting the importance of providing them tools to stay safe while on-duty. Law enforcement officers, firefighters, emergency medical services, and others who may be exposed to these drugs can benefit from increased education and guidance on how to protect themselves. Through body camera footage and interviews with officers, this new video, Illicit Drugs, Including Fentanyl: Preventing Occupational Exposure to Emergency Responders, provides information to reinforce the importance of following safe work practices and the importance of proper personal protective equipment selection and use among first responders so they are better protected from illicit drug exposure.
“The close collaboration between NIOSH and our partners in the emergency response community lets us leverage our knowledge and their experience to develop tools to help keep responders safe,” said Jennifer Hornsby-Myers, MS, CIH an industrial hygienist with the NIOSH Emergency Preparedness and Response Office. “This video was developed to educate first responders using a real-life example that should resonate with many emergency responders and gives recommendations for minimal, moderate, and high exposure situations.”
First responders are at risk of inhalation; mucous membrane contact through nose, eye, and mouth; ingestion; dermal and needlestick exposure to these drugs. As seen in the video, these exposures could result in lightheadedness, drowsiness, nausea and vomiting, dizziness, and the rapid onset of life-threatening respiratory depression, a slow and shallow breathing, often creating the need for medical attention and preventing emergency responders from performing their duties as needed.
The NIOSH Health Hazard Evaluation report of the real incident depicted in the video is found at: https://www.cdc.gov/niosh/hhe/reports/pdfs/2018-0113-3325.pdfpdf icon.
NIOSH is the federal institute that conducts research and makes recommendations for preventing work-related injuries, illnesses, and deaths. For more information about NIOSH, visit www.cdc.gov/niosh/.